Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Lubbock, TX

May 27, 2008Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 27, 2008, 5:43 PM CDT for Lubbock County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2008, 5:43 PM CDT (22:43 UTC)
Expired
May 27, 2008, 6:45 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 7 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:50 PM CDTHAIL 0.754 Ne Lubbock, TXREPORTED EAST OF THE LUBBOCK AIRPORT ON HIGHWAY 1729

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2654 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 272245 RRA
SVRLUB
TXC303-272345-
/O.NEW.KLUB.SV.W.0113.080527T2243Z-080527T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUBBOCK COUNTY IN NORTHWEST TEXAS.

* UNTIL 645 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE A CLUSTER OF SEVERE THUNDERSTORMS IN THE LUBBOCK       
  VICINITY. THE STRONGEST STORM WAS LOCATED NEAR IDALOU...MOVING     
  NORTHEAST AT 10 MPH. ADDITIONAL STORMS WERE LOCATED OVER NORTH     
  LUBBOCK AND NEAR THE HOCKLEY AND LUBBOCK COUNTY LINE SOUTHWEST OF  
  SHALLOWATER. 

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE                 
  IDALOU...LUBBOCK INTERNATIONAL AIRPORT...AND SHALLOWATER.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...DAMAGING 
WINDS AND VERY HEAVY RAIN. GO INSIDE A STURDY BUILDING AND STAY 
AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWEST TEXAS.

LAT...LON 3383 10207 3382 10158 3350 10158 3350 10206
TIME...MOT...LOC 2243Z 227DEG 7KT 3364 10172

$$
1 follow-up statement
000 
WWUS54 KLUB 272259
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT TUE MAY 27 2008

TXC303-272345-
/O.CON.KLUB.SV.W.0113.000000T0000Z-080527T2345Z/
LUBBOCK TX-
558 PM CDT TUE MAY 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR LUBBOCK COUNTY...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED JUST NORTH OF 
RANSOM CANYON...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RANSOM CANYON AND 
IDALOU.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3383 10207 3382 10158 3350 10158 3350 10206
TIME...MOT...LOC 2258Z 227DEG 7KT 3366 10169

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:20 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 27, 2:20 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
220 PM CDT TUE MAY 27 2008

.SHORT TERM...
AS OF 1830Z...COLD FRONT STRETCHES FROM SE NM...NEWD THROUGH LUBBOCK
COUNTY INTO CHILDRESS COUNTY. THE FRONT HAS LOST MOST MOMENTUM AS
WINDS VEER TO THE NORTH OF THE BOUNDARY.  THE WIND SHOULD BECOME
GENERALLY E-NERLY ACROSS MOST OF THE FA THIS AFTERNOON...AND SHOULD
START TO ADVECT MOIST AIR WESTWARD. SAT/RADAR INDICATE ENHANCED CU
FIELD DEVELOPING IN CONVERGENT FLOW ALONG OUTFLOW BOUNDARIES IN
WESTERN OKLAHOMA AND ALSO ALONG THE FRONT...FROM THE CENTRAL SPLNS
EASTWARD. IN THIS AREA LAPS INDICATES SBCAPES UP TO 2K WITH CINH
LESS THAN 100 AND DECREASING QUICKLY. LARGE SCALE ASCENT NEARLY NIL
AS WTX IN WEAK SWERLY FLOW REGION AROUND UPPER HIGH. DEEP-LAYER
SHEAR DOES INCREASE NORTHWARD TOWARD THE WESTERN PANHANDLE WITH 30
KTS INDICATED ACROSS OUR NW ZONE. THINKING IS THAT CONVERGENCE/LIFT
ALONG THE FRONT WILL BE SUFFICIENT FOR TSTM DVLPMNT WITHIN NEXT
SEVERAL HRS. THE STRONG INSTABILITY JUST SOUTH OF THE FRONT SHOULD
RESULT IN RAPID INTENSIFICATION OF SOME STORMS WITH A FEW LIKELY
PRODUCING LARGE HAIL. GIVEN THE STEEP LOW-LVL LAPSE RATES AND
INSTABILITY...AN ISOLATED LANDSPOUT-TYPE TORNADO MAY BE POSSIBLE
DURING THE INTENSIFICATION STAGE OF ANY TSTM UPDRAFTS ALONG THE
BOUNDARY...BUT WEAK SHEAR SHOULD KEEP THE OVERALL TORNADO THREAT
MINIMAL. THE NAM AND GFS GUIDANCE INDICATE THAT THE ACTIVITY WILL
GROW UPSCALE INTO A MCS WHICH WILL MOVE SEWD ACROSS THE EASTERN
SOUTH PLAINS AND ROLLING PLAINS TONIGHT. GIVEN THE WEAK STEERING
FLOW AND DEEPER MOISTURE FURTHER EAST...HIGH PRECIP RATES/LOCALIZED
FLOODING MAY BE POSSIBLE WITH THIS ACTIVITY. FURTHER WEST...MUCH OF
THE SW PANHANDLE AND WESTERN SPLNS WILL INITIALLY BE COOLER AND
DRIER BEHIND THE FRONT...LIMITING INSTABILITY AND TSTM CHANCES. BUT
WILL STILL RETAIN POPS FURTHER WEST THOUGH AS THE UPSLOPE FLOW
SHOULD BE ABLE TO BRING MODERATE AMOUNTS OF MOISTURE TO THE WESTERN
COUNTIES THROUGH THE EVENING HRS...SO CANNOT RULE OUT SOME STORMS
THERE EITHER.

OTHERWISE...SE FLOW SHOULD KEEP LOW-LVL MOIST TONIGHT AND WEDNESDAY.
UPPER RIDGE BUILDS OVER WTX WHICH SHOULD SUPPRESS LCL TSTM
DEVELOPMENT. TSTMS ARE EXPECTED TO DEVELOP IN THE UPSLOPE FLOW
ACROSS THE HIGHER TERRAIN OF NM...WHICH WILL THEN DRIFT TOWARD THE
TX/NM BORDER BY EARLY EVENING.

.LONG TERM...
HIGH PRESSURE CONTINUES IN PLACE THURSDAY BUT CONVECTION MAY
DEVELOP OVER THE HIGHER TERRAIN OF NEW MEXICO AND APPROACH THE
WESTERN SOUTH PLAINS THURSDAY EVENING. THE BULK OF THIS ACTIVITY
IS EXPECTED TO REMAIN OVER NEW MEXICO.

BRIEF SEVERE WEATHER RESPITE APPEARS TO BE IN STORE FOR THE END OF
THE WORKWEEK AND INTO THE EARLY PART OF NEXT WEEK AS STOUT UPPER
LEVEL RIDGING REMAINS IN PLACE. STILL COULD SEE ISOLATED
THUNDERSTORM CHANCES MAINLY OVER THE WESTERN SOUTH PLAINS AND
EXTREME SOUTHWEST PANHANDLE AS WEAK IMPULSES ALOFT INFRINGE UPON
THE WESTERN PERIPHERY OF THE RIDGE BUT WARMING MID LEVEL TEMPS
KEEP ENOUGH UNCERTAINTY TO LEAVE POPS BELOW MENTION.

WEAK COLD FRONT PROGGED BY GFS AND ECMWF TO APPROACH THE SOUTH PLAINS
ON SATURDAY. DEPENDING ON THE STRENGTH OF THE RIDGE AND MID LEVEL
TEMPS...COULD SEE ISOLATED CONVECTION BUT WILL LEAVE OUT ATTM.

SIDED CLOSE TO MEX GUIDANCE THROUGH THE MIDDLE OF NEXT WEEK WITH
DAYTIME MAXIMA FROM THE LOWER TO MIDDLE 90S OVER THE NORTHWEST TO
THE MIDDLE 90S TO NEAR 100 DEGREES FROM AROUND I-27 EAST THROUGH
THE ROLLING PLAINS.   KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  83  61  89  61 /  30  20  20  10  10
TULIA         57  81  62  91  63 /  30  10  20  10  10
PLAINVIEW     59  83  64  91  64 /  30  10  10  10  10
LEVELLAND     62  88  63  92  64 /  30  10  10  10  10
LUBBOCK       63  87  65  92  66 /  40  10  10  10  10
DENVER CITY   63  92  62  91  63 /  20  10  10  10  10
BROWNFIELD    64  91  63  92  65 /  30  10  10  10  10
CHILDRESS     62  84  67  92  69 /  60  10  10  10  10
SPUR          65  87  66  93  65 /  60  10  10  10  10
ASPERMONT     68  91  67  93  71 /  60  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/17
Hazardous weather outlook, May 27, 11:35 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 AM CDT TUE MAY 27 2008

TXZ021>044-281645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1135 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES INTO AN UNSTABLE AIRMASS ACROSS WEST
TEXAS. STRONG INSTABILITY WILL DEVELOP THIS AFTERNOON WITH LIFT FROM THE
COLD FRONT AND WARM SURFACE TEMPERATURES POSSIBLY LEADING TO RAPID
GROWTH OF CONVECTIVE CELLS. ALTHOUGH DEEP LAYER SHEAR WILL BE LOW
BECAUSE OF AN UPPER LEVEL RIDGE ACROSS THE SOUTH PLAINS...FAVORABLE
LOW LEVEL SHEAR COMBINED WITH THE INSTABILITY MAY ALLOW A FEW
SUPERCELL THUNDERSTORMS TO DEVELOP. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE PRIMARY THREATS ALTHOUGH AN ISOLATED TORNADO IS
ALSO POSSIBLE ALONG THE FRONT...WHICH WILL STRETCH FROM THE
WESTERN SOUTH PLAINS INTO THE NORTHERN ROLLING PLAINS. THE
THUNDERSTORMS MAY FORM A COMPLEX THIS EVENING AND MOVE SOUTHEAST
THROUGH THE ROLLING PLAINS. THE THREAT OF SEVERE WEATHER WILL
DIMINISH OVERNIGHT BUT DEEP MOISTURE IN THIS AREA AND SLOW
MOVEMENT OF THE STORMS MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UPSLOPE EASTERLY FLOW AND AN UNSTABLE ATMOSPHERE MAY PRODUCE A FEW
SEVERE THUNDERSTORMS OVER THE HIGHER TERRAIN OF EASTERN NEW MEXICO
LATE WEDNESDAY AFTERNOON. THESE STORMS MAY THEN MOVE INTO WESTERN
SECTIONS OF THE SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE
DURING THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTERNOON AND EVENING.

In the hours before

Local storm report, May 27, 4:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT TUE MAY 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 W ROARING SPRINGS     33.90N 100.91W
05/27/2008  E1.75 INCH       MOTLEY             TX   FIRE DEPT/RESCUE

            DIME TO GOLFBALL SIZED HAIL REPORTED ON FM684

&&

EVENT NUMBER 00080

MCQUEEN
Local storm report, May 27, 5:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
501 PM CDT TUE MAY 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             SHALLOWATER             33.69N 101.99W
05/27/2008  E0.88 INCH       LUBBOCK            TX   SKYWARN SPOTTER

            NUMEROUS REPORTS OF DIME TO NICKEL SIZED HAIL IN
            SHALLOWATER

&&

EVENT NUMBER 00081

MCONDER
Local storm report, May 27, 5:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
506 PM CDT TUE MAY 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             5 S ROARING SPRINGS     33.83N 100.86W
05/27/2008  E1.75 INCH       DICKENS            TX   FIRE DEPT/RESCUE

            MATADOR FIRE DEPARTMENT REPORT

&&

EVENT NUMBER 00082

MCONDER
Local storm report, May 27, 5:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
528 PM CDT TUE MAY 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 WSW LUBBOCK           33.57N 101.91W
05/27/2008  E0.88 INCH       LUBBOCK            TX   PUBLIC

            REPORTED AT 19TH STREET AND INDIANA

&&

EVENT NUMBER 00083

MCONDER
Local storm report, May 27, 5:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
531 PM CDT TUE MAY 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             1 N LUBBOCK             33.60N 101.86W
05/27/2008  E0.88 INCH       LUBBOCK            TX   SKYWARN SPOTTER

            REPORTED AT 4TH STREET AND INTERSTATE 27

&&

EVENT NUMBER 00084

MCONDER
Local storm report, May 27, 5:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
534 PM CDT TUE MAY 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CROSBYTON               33.64N 101.24W
05/27/2008  E1.50 INCH       CROSBY             TX   TRAINED SPOTTER

            WINDS ALSO ESTIMATED AROUND 70 MPH

&&

EVENT NUMBER 00085

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:13 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock47 min
May 27, 4:18 PM CDTSevere Thunderstorm WarningLUBMotley42 min
May 27, 4:41 PM CDTSevere Thunderstorm WarningLUBCottle49 min
May 27, 4:50 PM CDTSevere Thunderstorm WarningLUBLubbock55 min
May 27, 4:57 PM CDTSevere Thunderstorm WarningLUBDickens, Motley48 min
May 27, 5:01 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd44 min
May 27, 5:10 PM CDTSevere Thunderstorm WarningLUBHale65 min
May 27, 5:28 PM CDTAreal Flood AdvisoryLUBLubbock62 min
May 27, 5:35 PM CDTSevere Thunderstorm WarningLUBTerry55 min
May 27, 5:36 PM CDTAreal Flood AdvisoryLUBCottle, King114 min
May 27, 5:43 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens47 min
May 27, 5:46 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley44 min
May 27, 5:50 PM CDTSevere Thunderstorm WarningLUBLynn55 min
May 27, 5:59 PM CDTAreal Flood AdvisoryLUBCrosby, Lubbock61 min
May 27, 6:15 PM CDTSevere Thunderstorm WarningLUBKing45 min
May 27, 6:15 PM CDTSevere Thunderstorm WarningLUBCrosby60 min
May 27, 6:23 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens52 min
May 27, 6:25 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens50 min
May 27, 6:30 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn60 min
May 27, 6:36 PM CDTAreal Flood AdvisoryLUBCrosby, Garza, Lubbock, Lynn114 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.